I'm taking hormone therapy for menopause symptoms, and my monthly menstrual periods have returned. Is this normal?

Answers from Shannon K. Laughlin-Tommaso, M.D.

Some forms of menopause hormone therapy may cause monthly bleeding. This includes cyclic hormone therapy preparations that contain a combination of estrogen and a progestin. The progestin is used to prevent endometrial cancer if you have an intact uterus.

Menopause hormone therapy can result in bleeding that may be light or may be as heavy as a normal period. If you're concerned about your bleeding, make an appointment to see your doctor or health care provider.

Potential causes of abnormal bleeding during or after menopause include:

  • Thinning of the tissue lining the vagina and uterus due to a decrease in estrogen
  • Uterine polyps or fibroids
  • Infections of the uterus, such as endometritis and cervicitis
  • Abnormal growth of the lining of the uterus (endometrial hyperplasia)
  • Endometrial cancer

In addition to a detailed medical history and physical exam, your doctor may order lab tests or perform a diagnostic procedure to identify the cause of abnormal bleeding after menopause.

With

Shannon K. Laughlin-Tommaso, M.D.

Nov. 11, 2014